Complainant described using quetiapine to discipline patients as 'scary'
Chan, a 92-year old dementia patient, has been living in an elderly home in Hong Kong since 2015. According to Cheung, Chan's sworn daughter, Chan had always been chirpy and responsive during each of her visits to the nursing home. It was not until March 2017 when Cheung realised Chan’s condition had deteriorated. She found out Chan experienced involuntary drooling. Apart from this, Chan also appeared to be sluggish and disoriented.
Concerning Chan's condition, Cheung followed up with the nurses in the elderly home. She then noticed Chan’s quetiapine dose had been adjusted from 25mg once daily to 25mg twice daily. Out of curiosity, Cheung researched online. To her surprise, she found that the use of quetiapine in dementia patients is associated with an increased mortality.
Cheung later recalled that nurses from the elderly home had reported Chan as being slightly aggressive and agitated recently. They also said that Chan was being uncooperative during shower sessions. Still, the nurses clarified to Cheung that Chan's situation could be handled with patience. Therefore, Cheung did not expect it would be a reason for an additional dosage of quetiapine.
When the doctor visited Chan in March, Cheung said she was accompanying Chan all the time. Yet, she claimed the doctor had neither informed her the adjustment in dosage nor the possible side effects of the drug.
To inquire the possible risks of the medication, Cheung tried to contact the visiting doctor at Pamela Youde Nethersole Eastern Hospital. Although her initial enquiry was turned down, she managed to seek help from another doctor in the same hospital. The doctor admitted the association between quetiapine and the increased risks of cardiovascular events and mortality. He also explained that the medication may be prescribed to relieve behavioural issues of patients with cognitive disorders. Cheung, however, disagreed with such approach. She described using quetiapine to discipline patients as ‘scary’.
Off-label use of quetiapine is not forbidden
The Hospital Authority knew about the FDA's warning on quetiapine. However, the authority emphasized the off-label use of quetiapine is not forbidden. Based on clinical practice guidelines and the need of the patients, psychiatrists hold the decision whether a patient requires such medication.
Since 2012, the attending physician has initiated quetiapine in Chan’s medical regime. The doctor has also explained to the patient and her family members regarding the possible side effects of quetiapine. As Chan displayed worsened behavioural and emotional instability, the doctor decided to adjust the dosage in March.
Does quetiapine increase mortality in elderly patients with dementia?
Although the reason behind the increased mortality remains unclear, the FDA has disapproved the use of quetiapine in elderly patients with dementia-related psychosis. The major causes of death in clinical trials were due to cardiovascular events or infectious diseases.
Quetiapine is classified under the group of atypical antipsychotics. It adversely affects extrapyramidal symptoms, leading to deterioration of cognition and falls. A study also found that among adults with dementia, those being prescribed with an atypical antipsychotic were 3.2 times more likely to be hospitalised or die during the 30 days of follow up.
On the other hand, local findings on the impact of continuous use of antipsychotics in elderly patients demonstrated rather positive outcome. The prospective cohort study was conducted in Hong Kong's nursing homes from July 2009 to December 2010. A total of 599 elderly patients with dementia were recruited for the study. Results showed that the use of antipsychotics in dementia patients had led to decreased hospitalizations. The study also claimed that the continuous use of antipsychotics does not increase mortality rate. However, the comparison on mortality rates between the placebo and treatment groups was not statistically significant (p=0.38).
Why do physicians prescribe quetiapine to dementia patients?
Psychosis and agitation are amongst the most prominent neuropsychiatric symptoms of patients with dementia. Despite concerns about the safety profile and erratic efficacy, prescribers opt for quetiapine or atypical antipsychotic agents to reduce neuropsychiatric symptoms. Currently, there are no other evidence that assures any alternative psychotropic classes as being safer to treat these symptoms. Since conventional antipsychotics possess greater safety risk, off-label use of atypical antipsychotics are usually preferred.
Despite the stressed workload in the public sector, communication is key to protect both the patients and the doctors. According to the Code of Professional Conduct for the Guidance of Registered Medical Practitioners, effective communication is required for every proposed treatment. Patients should be informed about the possible risks, be them significant risks or otherwise. Doctors should ensure that the patient understands the rationale behind before making a proper decision. MIMS
CUHK study: "Five-a-day" keeps dementia away
Girl with “childhood dementia” loses ability to talk and move as treatment halts
Specialist Spotlight: Geriatricians
Infographic: WHO says Asia's healthcare costs will rise starkly over next 10 years
https://www.mchk.org.hk/english/code/files/Code_of_Professional_Conduct_2016.pdf (2.10, p 16)